MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TIBIAL NAIL, STANDARD T2 TIBIA 8X300 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TIBIAL NAIL, STANDARD T2 TIBIA 8X300 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1822-0830S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Neuropathy (1983); Injury (2348); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 02/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition unknown.
 
Event or Problem Description
It was reported that the patient's left tibia was revised due to the tibial nail breaking at the most proximal distal hole of the device while patient was walking.Reported patient factors: diabetes, diabetic neuropathy.
 
Additional Manufacturer Narrative
The reported event that a tibial nail, standard t2 tibia ø8x300 mm had broken after approx.4 months of implantation was confirmed on provided medical records.The review of manufacturing documents revealed no deviation in the manufacturing process.Required material properties had been confirmed prior to manufacturing.As no item was returned no physical examination could be carried out.Potential implant breakage had been considered in the risk management file with appropriate values not having been exceeded by this case.The labelling already informs about that a temporary implant requires sufficient bone consolidation in order to relieve the nail during the implantation period.The labelling also points out potential reasons for insufficient bone healing ¿ e.G.But not limited to osteoporosis and / or diabetes and points out that an intra-operatively damaged implant is at risk for breakage.In the case presented a tibia nail had broken in fatigue manner after an implantation period of approx.4 months.Although the implant was not available for investigation a medical review of provided medical records revealed the nail broke almost horizontally at the metaphysis of the bone.The cavity of the bone is getting wider so that movement occurs; resulting in pseudarthrosis.It was identified that the clinical situation in an obese patient with dm and diabetic neuropathy was at high risk of failure due to the patient¿s condition and the location and orientation of the fracture.There was no obvious technical mistake apparent on the x-rays.No indications of material, manufacturing or design related problems were found during the investigation.Primarily the nail had broken due to patient¿s conditions.In case the item itself and / or further essential information becomes available we reserve the right to reopen the investigation with new root cause assessment.
 
Event or Problem Description

Brand Name
TIBIAL NAIL, STANDARD T2 TIBIA 8X300 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9862851
Report Number0009610622-2020-00116
Device Sequence Number3307900
Product Code HSB
UDI-Device Identifier04546540197627
UDI-Public04546540197627
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K003018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2020
Device Model Number1822-0830S
Device Catalogue Number18220830S
Device Lot NumberK072BD0
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/26/2020
Supplement Date Received by Manufacturer06/25/2020
Initial Report FDA Received Date03/20/2020
Supplement Report FDA Received Date06/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient Weight83